MDJunction - People Helping People
 
Ask a Question
06/09/2010 09:19 AM

Prozac

devylou
Posts: 30
New Member

My son started on Prozac a few years ago, before his bipolar diagnosis, to help with anxiety. At first, we thought it was a wonder drug. He settled down and all of a suddent, started getting calls from other little boys wanting him to play. Over the past few years, we continued it without question. But when we weaned him off Prozac recently for inclusion into a medical study of bipolar children, his rages (which had been escalating dramatically) dropped significantly in number and severity. Now, one of our state workers has mentioned that Prozac can increase manic episodes in children. Has anyone had this experience?
Reply

06/09/2010 10:49 AM
jbsmom
jbsmom  
Posts: 1291
Senior Member

I have not had this experience but I have read that bipolars should not be treated with depression meds by themselves. It can be taken with a mood stabilizer but can cause increased manias by itself.

06/09/2010 11:31 AM
gardengirl
gardengirl  
Posts: 1727
Senior Member

When my daughter was hospitalized, we learned that some depression meds can make the manias more frequent and more pronounced. So now she's on a "cocktail" of different meds... but since they put her on lithium and seroquel, she's MUCH more stable!

06/09/2010 06:32 PM
owutatangledweb
owutatangledwebPosts: 2771
Senior Member

Antidepressants alone cannot be given to someone with BP. Many people are treated for depression with these meds for years before they are given a correct diagnosis and by that time, they have had a miserable life and the AD has made their mania worse over a period of years. If an AD is used at all, it has to be used with a mood stabilizer. In fact, this is how some doctors can make a conclusive diagnosis of BP...because of this kind of reaction to an AD. That kind of reaction is what confirmed the diagnosis for my daughter. Unfortunately for my father, he was treated for 10 years with an AD which made his mania worse over the years uuntil he was finally correctly diagnosed. But, at this point the damage is done and there is only so much that the meds are going to be able to do.

06/09/2010 08:52 PM
fairlanelady
fairlanelady  
Posts: 381
Member

Our daughter is on trileptal for the BP, but her psychiatrist said that if she got depressed, he would put her on a mild antidepressant for a while. We haven't needed it yet, but apparently he thinks it's OK? I dunno!

06/11/2010 04:03 PM
devylou
Posts: 30
New Member

My son has been on seroquel and prozac, so he did have the mood stablizer also, but his behavior is much improved. We still clearly need to address the depression. sigh. It seems like such a juggling act, trying to find just the right combination of medications, then they outgrow the dosages and you need to start over. How do any of us stay sane???

06/11/2010 10:18 PM
owutatangledweb
owutatangledwebPosts: 2771
Senior Member

Fairlane. the key is to use the AD with a mood stabilizer. Trileptal is an anticonvulsant used as a mood stabilizer in BP.

06/13/2010 11:04 PM
owutatangledweb
owutatangledwebPosts: 2771
Senior Member

I have been told recently that the best medications for depression in Bp is Lithium and lamictal. I hope your son feels better soon.

06/14/2010 06:45 AM
RitaCeleste
RitaCeleste  
Posts: 293
Member

Lamital pretty well ROCKS! Geodon is my personal favorite too. But I forgot to add they don't like giving Geodon until you've tried a lot of other stuff. It has some bad side-effects. I don't have them though. Gabby takes both of these. My youngest takes Risperdone. We are kinda lucky right now, we don't have to take a lot of different stuff.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved